Washington, 2016

Heavy Snow in Washington, January 12 to 13, 2016

January 12 to 13, 2016 · NWS OTX · 6 events in 6 counties and zones

A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over Eastern Washington. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A low pressure system with a well maintained moisture tap moved up in a warm southwest to northeast path over Eastern Washington. It overran the cold air in place at lower levels of the atmosphere and spread snow from west to east which did change to some freezing rain then rain for some lowland locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 12, 2:59 PM PST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 12, 2:59 PM PST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Spokane WA
259 PM PST TUE JAN 12 2016

.SYNOPSIS...
Heavy snow will develop over the Cascades and portions of central
Washington this evening while much of eastern Washington will
experience a cold rain. The combination of rain and melting snow
may contribute to rises on small streams over the Palouse
Wednesday into Thursday. An active weather pattern is expected
through the weekend with a round of light snow possible Thursday
night into Friday and more rain and snow likely Saturday into
Sunday.

&&

.DISCUSSION...

...HEAVY SNOW TO IMPACT PORTIONS OF CENTRAL WASHINGTON AND MOUNTAINS
OF NORTHEAST WASHINGTON AND NORTH IDAHO TONIGHT INTO WEDNESDAY...

* Overview: A warm and very moist storm system will overspread
  the Inland Northwest this evening and linger into Thursday
  morning. Heavy snow will impact the Cascades, portions of
  western Basin, Okanogan Country, and Northeastern mountains
  while light to moderate rains fall across the Basin, Palouse,
  and Spokane-Cda Area. Within this transition zone from rain to
  snow...a complicated forecast will exist with the potential for
  busted snow amounts. Precipitation will be driven by strong
  isentropic/upslope ascent tonight with a strong push of midlevel
  warming punching into Ern WA and N ID. A cold front will push
  through the region Wednesday afternoon with precipitation ending
  in the lee of the Cascades early in the day but continuing for a
  large area of Ern WA and Nrn ID into Thursday morning. The
  height of the midlevel warming will occur Wednesday morning then
  snow levels will be lowering near or slightly below 3000 feet
  for most locations so as much of SE WA and the lower ID
  Panhandle contend with rain or wet snow tonight...look for a
  renewed threat for snow on the higher elevations by Wednesday
  evening. Gusty winds and above freezing temperatures will eat
  away at the snowpack across SE WA into the Moscow Area. Combined
  with the potential for around one of rain over the 24-36 period
  could result in minor flood problems which is discussed further
  below. Much of the region will dry out by midday Thursday
  outside some lingering light mountain showers.

* Potential Impacts: Snowfall rates could be real intense in the
  Cascades...Wenatchee Area...Okanogan Valley/Highlands...and
  Waterville Plateau which could overwhelm road crews making it
  very difficult to travel. All mountain passes will be impacted
  by snow with the heaviest activity at Stevens and at
  times...Sherman and Snoqualmie. The Wednesday morning commute is
  likely to be slick for communities in central WA and far
  northern WA/ID but should be in good shape by the afternoon as
  temperatures warm above freezing. Meanwhile, the warmer
  temperatures rain could lead to potential problems on the east
  side of the state and N Idaho. Any side roads that were never
  plowed from the last few weeks of snow will have the potential
  to becoming slush. Minor flooding will also be possible in areas
  of poor drainage and look for rises on smaller streams.

* Snow Amounts/Confidence Levels: Highest confidence is in the Methow
  Valley where temps are solidly in the 20s. Confidence is
  moderate to high for the remainder of the zones under a Winter
  Storm Warning where temperatures remain around 30F. Snow amounts
  for the East Slopes will be 5-10" with locally higher amounts on
  the crest. The remaining zones will range from 3-6" with locally
  higher amounts. Confidence is lower for the Western Basin,
  Northeastern WA, and N Idaho which are under winter weather
  advisories. The warmer air aloft and at the surface will be a
  much bigger player with snow levels and accumulation potential.
  At 230PM...light N winds have warmed temps from Moses Lake to
  Ephrata to 35F with wetbulb profiles just around 32F. A similar
  scenario for the Northeastern Valleys which are flirting with or
  slightly above freezing. Some spots may hold onto the cooler air
  slightly longer leading to more snow than forecast while others
  warm and achieve less. The mountains carry higher confidence for
  moderate snow amounts. The bulk of the snow for the Camas
  Prairie, Blues, southern Shoshone County, and Palouse will come
  Wednesday evening and night as snow levels come down with
  confidence highest above 3500 feet and lower below. Amounts
  through Thursday morning will be 1-3" below 3000 feet if any
  falls with the potential for 3-6" above and up to a foot in the
  higher peaks of Shoshone County.

* Wind/Temperatures: Gusty east to southeast winds of 10 to 25
  mph have developed around the Blues and into the Palouse and
  will slowly expand north/northwest into the Upper Columbia Basin
  and Spokane Area. Temperatures will be above freezing
  accompanying these winds. Ridgetops will also be breezy in the
  Central Panhandle Mtns of Idaho but generally from the
  southwest. The stable profile will keep each wind direction in
  its place until the cold front passage Wednesday afternoon when
  all winds swing around to the southwest with the potential for
  gusts 20-30 mph range. Damaging winds are not expected but the
  aviation community should prepare for wind shear. Overnight
  temperatures will not fall from the current readings in most
  locations and even rise slowly by morning for the southeastern
  zones. All valleys will warm into the mid to upper 30s by
  Wednesday afternoon. /sb

Thursday night through Sunday night...A deep low pressure system
will become established over the Gulf of Alaska sending a series
of short wave troughs across the Inland NW. The flow aloft
initially is out of the west then becomes southwest over the
weekend. This in should lead to a slight warming trend and rise in
snow levels over the weekend into early next week. The systems
will also become gradually wetter as subtropical moisture gets
entrained at times.

The first system arrives Thursday night into Friday. Right now
the forecast favors the ECMWF and NAM solutions with the energy
stretching as it moves east of the Cascades with the bulk of the
energy dropping into southern Washington and Oregon. This track
would give the best chances for light snow accumulations to the
Wenatchee area extending southeast into the Palouse, Blue
Mountains, and Camas Prairie. The NAM and ECMWF suggest the
potential for 1-3 inches of snow in these areas.  The GFS model
shows less stretching and as about double the amounts of qpf as
all other guidance. Light snow could impact areas further north
all the way up to the Canadian border but snow amounts of under an
inch are favored for areas north of Wenatchee and the Palouse.

On Saturday the next system arrives with a better moisture tap
from the southwest. A warm front will lead to widespread
precipitation. Primarily snow is expected on Saturday for most
locations north of I-90 including the Spokane area before snow
levels rise on Sunday as yet an even milder system enters. If
current models verify rain and mountain snow would be the most
likely scenario on Sunday from I-90 south...with a mix of rain and
snow for the northern valleys and near the Cascades.

Despite the warming trend...it looks like the mountains will stay
as snow with several rounds of accumulating snow with travel
impacts likely. /JW

Monday and Tuesday: The medium range models continue an unsettled
on-shore flow Monday and Tuesday. There is a trend toward more
of a split flow pattern by Tuesday with the upper jet sinking
southward toward central California. However, the ECMWF, GFS, and
Canadian models continue to push weak troughs into the Pacific
Northwest. With the uncertainty of the timing and strength of
these shortwaves, precipitation chances have been trended toward
climatology. /GKoch

&&

.AVIATION...
18Z TAFS: A moisture rich frontal system will spread rain and snow
into the Inland Northwest this afternoon into tonight. Rain will
be the primary precipitation type for Lewiston, Pullman, Spokane,
and Coeur d'Alene. Moses Lake will be closer to the rain/snow line
this afternoon and evening, but should also be rain. Wenatchee,
Chelan, and Omak look to be within the cold air dammed against the
Cascades and should experience snow, or a snow/rain mix, with
moderate to heavy snow intensity in the 00z to 06z time frame. Wet
snow accumulations up to 4 inches will be possible at Wenatchee
this evening before the precipitation band spreads eastward. Low
level wind shear has been added to the Spokane, Coeur d'Alene, and
Pullman TAFs between 07z-11z time frame with the passage of the
frontal system. /GKoch

&&

.HYDROLOGY...
Minor flooding will be possible in areas of poor drainage across
Eastern Washington and North Idaho. Enhanced snowmelt is not a
concern for Northeastern Washington or Northern Idaho Panhandle so
any flooding will be from clogged drainages. Enhanced snowmelt is
a concern for Southeastern Washington and Idaho Palouse where the
snowpack is hold 2-4 inches of water content. Combined with the
potential for up to an inch of rainfall over the next 36 hours,
significant rises will be possible on Paradise Creek and low-lying
areas with poor drainage will be prone to minor flooding Wednesday
through Thursday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  39  29  33  28  34 / 100  90  20  10  50  40
Coeur d'Alene  34  39  30  34  28  34 / 100  90  30  20  50  50
Pullman        38  41  31  35  31  36 / 100 100  90  20  70  50
Lewiston       39  46  34  41  32  43 /  60  70  90  20  60  30
Colville       32  38  26  33  28  34 / 100  90  10  10  40  40
Sandpoint      32  37  31  33  26  33 / 100 100  30  30  40  50
Kellogg        33  38  31  32  28  33 / 100 100 100  60  50  50
Moses Lake     33  38  25  36  31  36 / 100  60  10  10  60  20
Wenatchee      31  39  30  36  29  37 / 100  50  10  10  70  30
Omak           31  38  27  33  28  33 / 100  70   0  10  50  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 7 PM this evening to 5 AM PST
     Thursday for Central Panhandle Mountains.

     Winter Weather Advisory from 7 PM this evening to 7 AM PST
     Wednesday for Northern Panhandle.

WA...Winter Storm Warning until 5 AM PST Wednesday for Okanogan
     Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.

     Winter Weather Advisory from 7 PM this evening to 7 AM PST
     Wednesday for Northeast Mountains.

     Winter Storm Warning until 10 AM PST Wednesday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 5 AM PST Wednesday for Moses Lake
     Area-Upper Columbia Basin.

&&
Hazardous weather outlook, Jan 12, 1:13 PM PST, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
113 PM PST TUE JAN 12 2016

WAZ038-041>044-132115-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MODERATE TO HEAVY SNOW WILL IMPACT THE AREA THIS EVENING AND
TONIGHT THEN TAPER OFF WEDNESDAY MORNING. SNOWFALL RATES COULD BE
INTENSE AT TIMES PRODUCING 1 TO 2 INCHES PER HOUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

More snow is expected Saturday and Sunday. Moderate to locally
heavy snow amounts are possible along the East Slopes of the
Cascades. Light to moderate snow amounts are also possible for the
Wenatchee area, Waterville Plateau, Okanogan Valley, and Okanogan
Highlands.

IDZ002-003-026-WAZ032-033-036-132115-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND WARMER TEMPERATURES TONIGHT INTO WEDNESDAY WILL BRING THE
POTENTIAL FOR MINOR LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE
AND AROUND PARADISE CREEK. SIDE STREETS THAT ARE STILL COVERED IN
SNOW COULD BECOME SOFT AND SLUSHY AND HARD TO NAVIGATE.

IDZ001-004-027-WAZ031-037-132115-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
NORTHEAST MOUNTAINS-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Northeast Washington and Southeast
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL FALL ABOVE 3000 FEET THIS EVENING THEN
SNOW LEVELS WILL RISE AROUND 4000 FEET. SNOWY TRAVEL IS POSSIBLE
ON HIGHER ELEVATIONS INCLUDING LOOKOUT PASS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL CONTNUE INTO WEDNESDAY NIGHT WITH SNOW LEVELS LOWERING
BETWEEN 2500 AND 3000 FEET BRINGING THE POTENTIAL FOR ONE TO THREE
INCHES OF SNOW. THE HIGHER PEAKS OF THE CENTRAL PANHANDLE
MOUNTAINS COULD RECEIVE UPWARDS OF A FOOT OF SNOW BY THURSDAY
MORNING.

WAZ034-035-132115-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-
113 PM PST TUE JAN 12 2016

This Hazardous Weather Outlook is for portions of East Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT TO MODERATE SNOW WILL FALL ACROSS EXTREME WESTERN GRANT
COUNTY AND NORTHWEST LINCOLN COUNTY WHILE RAIN FALLS ON EASTERN
PORTIONS OF THE COUNTY. SNOWY TRAVEL WILL BE POSSIBLE ALONG
SECTIONS OF HIGHWAY 2 AND INTERSTATE 90.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, East Slopes Northern Cascades

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts between 8 inches of snow at Twisp, WA and 9 inches of snow 5 miles west northwest of Entiat, WA to a maximum of 12 inches at Leavenworth, WA.

Heavy Snow, Okanogan Valley

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts of 6 inches at Tonasket, WA and 3 miles north northeast of Brewster, WA to a maximum of 8 inches of snow 3 miles southeast of Malott, WA.

Heavy Snow, Northeast Mountains

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. Trained spotters and social network posts reported new snow amounts of 4 inches 6 miles west northwest of Diamond Lake, 11 miles west of Springdale, and Kettle Falls, Washington to a maximum of 5 inches of snow at Boundary Dam, WA.

Heavy Snow, Wenatchee Area

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
Wenatchee Area forecast zone
Reported by
Trained Spotter
Coordinates
47.802, -120.155 (the zone’s center; the record gives no point)

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A trained spotter 5 miles south of Wenatchee, WA reported 4 inches of new snow from this storm system passage.

Heavy Snow, Waterville Plateau

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A Coop observer reported 7.5 inches of new snow at Waterville, WA from this storm system.

Heavy Snow, Okanogan Highlands

When
January 12, 4:00 PM PST to January 13, 10:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

Snow began around 4 pm Tuesday and ended or decreased substantially in intensity at around 10 am Wednesday January 13,2016. A trained weather spotter reported 4 inches of new snow 10 miles northwest of Kettle Falls, WA from this storm system.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607745, 607748, 607750, 607754, 607756, 607757.